Case report: Spontaneous iliac intramuscular bleed after orthotopic heart transplant

Emily Cerier, Bryan A. Whitson, Ahmet Kilic

Research output: Contribution to journalArticlepeer-review

Abstract

This case report describes an unusual case of spontaneous iliac intramuscular hematoma after a heart transplant secondary to valvular cardiomyopathy. A spontaneous retroperitoneal hematoma occurring after a heart transplant is rare, but can occur when the patient is on immunosuppressive medications. This could be secondary to the medications’ ability to suppress the immune system and cause antiplatelet therapylike effects. Spontaneous retroperitoneal hematomas can cause significant patient morbidity, sometimes even causing immobility; however, a high index of suspicion with early recognition and immediate intervention can reduce the sequelae. Although the occurrence of a spontaneous retroperitoneal hematoma after a heart transplant is rare; there should be a high index of suspicion in cases where the patient is elderly, has experienced rejection episodes, and is taking immunosuppressants, or in cases where the patient is additionally on anticoagulation and antiplatelet therapy.

Original languageEnglish (US)
Pages (from-to)700-701
Number of pages2
JournalExperimental and Clinical Transplantation
Volume15
Issue number6
DOIs
StatePublished - Dec 1 2017
Externally publishedYes

Keywords

  • Heart transplantation
  • Spontaneous bleed

ASJC Scopus subject areas

  • Transplantation

Fingerprint Dive into the research topics of 'Case report: Spontaneous iliac intramuscular bleed after orthotopic heart transplant'. Together they form a unique fingerprint.

Cite this